Alert archive / Mississippi / Flash Flood Warnings in 2005
Flash Flood Warning 50, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 15, 2005, 8:38 PM CDT for Hinds County, Mississippi. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2005, 8:38 PM CDT (01:38 UTC)
- Expired
- Aug 15, 2005, 10:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Hinds County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 25 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 9:10 PM CDT | FLASH FLOOD | 4 Sw Downtown Jackson, MS | SIGNIFICANT FLOODING REPORTED ACROSS SOUTH JACKSON. A COUPLE OF ROADS ARE CLOSED DUE TO 1-2 FT OF WATER COVERING THEM. AT THIS TIME, 10-20 HOMES ARE FLOODED. AREA IS INACCESSIBLE AT THIS TIME, MORE HOMES COULD BE FLOODED. RADAR ESTIMATED 2-3 IN OF RAIN FELL IN |
| Aug 15, 9:15 PM CDT | FLASH FLOOD | 4 Ssw Downtown Jackson, MS | 19 STRUCTURES FLOODED ALONG ARCHER AVENUE AT THE VERY SOUTHERN LIMITS OF THE CITY OF JACKSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1135 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 160141
FFWJAN
MSC049-160345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
838 PM CDT MON AUG 15 2005
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN HINDS COUNTY IN CENTRAL MISSISSIPPI
THIS INCLUDES THE CITY OF DOWNTOWN JACKSON...ESPECIALLY SOUTH
JACKSON
* UNTIL 1045 PM CDT
* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
JACKSON AND WEST JACKSON.
RADAR ESTIMATES THAT NEARLY 2 INCHES OF RAIN HAS FALLEN ACROSS
PORTIONS OF SOUTH JACKSON SINCE 8 PM. THIS STORM IS ALMOST
STATIONARY AND AN ADDITIONAL 1 TO 2 INCHES MAY BE POSSIBLE THROUGH
1045 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DO NOT DROWN.
LAT...LON 3221 9033 3218 9022 3222 9020 3239 9013
3241 9028
$$
CME2 follow-up statements
000
WGUS74 KJAN 160231
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
930 PM CDT MON AUG 15 2005
MSC049-160345-
HINDS MS-
930 PM CDT MON AUG 15 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM CDT FOR HINDS
COUNTY...
AT 921 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. NUMEROUS
STREETS AROUND JACKSON ARE HAVING FLOODING PROBLEMS WITH MANY
SECTIONS OF THESE ROADS HOLDING WATER.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOWNTOWN
JACKSON...SOUTH JACKSON AND WEST JACKSON.
RADAR HAS ESTIMATED THAT 2 TO 3 INCHES OF RAIN HAS FALLEN OVER THE
WARNED AREA SINCE 8 PM. ADDITIONAL RAINFALL AMOUNTS NEAR ONE HALF AN
INCH ARE POSSIBLE IN THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOST FLOOD RELATED
DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DO NOT DROWN.
LAT...LON 3221 9033 3218 9022 3222 9020 3239 9013
3241 9028
$$
CME000
WGUS74 KJAN 160256
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
955 PM CDT MON AUG 15 2005
MSC049-160345-
HINDS MS-
955 PM CDT MON AUG 15 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM CDT FOR HINDS
COUNTY...
AT 948 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUE TO REPORT
FLASH FLOODING OVER PORTIONS OF JACKSON...ESPECIALLY SOUTH JACKSON.
SIGNIFICANT FLOODING HAS BEEN REPORTED ACROSS SOUTH JACKSON WITH
SEVERAL ROADS CLOSED AND A DOZEN OR SO HOMES FLOODED. THE HEAVY
RAIN IS OVER FOR THE NIGHT...BUT THE FLOODING THREAT IS NOT OVER.
ADDITIONAL WATER RUN OFF FROM THE HEAVY RAIN WILL CONTINUE UNTIL
ABOUT 11 PM. DUE TO THIS LAG TIME IN WATER RUN OFF AND THE LINGERING
FLOODING PROBLEMS...THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT
UNTIL 1045 PM.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3221 9033 3218 9022 3222 9020 3239 9013
3241 9028
$$
CMEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 6:10 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 15, 6:10 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 610 PM CDT MON AUG 15 2005 .DISCUSSION...HAVE ISSUED A QUICK UPDATE TO REFLECT THE CURRENT TRENDS AND ALLOW THE GOING FORECAST TO BE A BIT MORE REPRESENTATIVE WHERE ACTIVITY IS CURRENTLY GOING ON. HAVE INCREASED POPS OUT WEST AND SW AND LOWERED POPS EAST. THE ACTIVITY ACROSS THE WESTERN CWA HAS A BIT MORE GOING FOR IT AS IT HAS SOME UPPER JET SUPPORT AND SOUTHERLY 850 MB FLOW WHICH IS ALLOWING THE COLD POOLS TO PROPAGATE NORTHWARD AND DEVELOP NEW CELLS. ALL THIS ACTIVITY WILL GO ON FOR ANOTHER 2 HRS OR SO...THEN DISSIPATE. WILL LIKELY ISSUE ANOTHER UPDATE LATER THIS EVENING TO CLEAN UP WORDING AND LOWER POPS. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && CME
Hazardous weather outlook, Aug 15, 2:54 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 254 PM CDT MON AUG 15 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 161954- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 254 PM CDT MON AUG 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND TUESDAY... ...THUNDERSTORMS... A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TUESDAY ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI. AN UPPER LEVEL DISTURBANCE WILL MOVE WEST OUT OF SOUTHERN ALABAMA ON TUESDAY AND INTERACT WITH A MOIST...WARM AND UNSTABLE AIRMASS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS AND MOVE OVER PORTIONS OF SOUTHEAST MISSISSIPPI. THE MAIN RISKS WITH THESE STORMS WILL BE WIND GUSTS TO 45 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL.. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH MONDAY...AUGUST 22. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Aug 15, 6:40 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 640 PM CDT MON AUG 15 2005 MSZ063-152355- LAWRENCE- 640 PM CDT MON AUG 15 2005 ...A STRONG THUNDERSTORM HAS DEVELOPED OVER EXTREME SOUTHERN LAWRENCE COUNTY... AT 635 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A THUNDERSTORM ON THE LAWRENCE-WALTHALL COUNTY LINE OR ABOUT 4 MILES SOUTH OF TOPEKA. THIS STORM WILL MOVE SLOWLY...HOWEVER THE OUTFLOW WINDS FROM THIS STORM WILL EFFECT ALL OF SOUTHERN LAWRENCE COUNTY. THE STRONGEST WINDS WILL OCCUR NEAR OR JUST SOUTH OF TOPEKA. THIS STRONG STORM WILL PRODUCE PERIODS OF HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND WIND GUSTS TO 45 MPH. REMEMBER...LIGHTNING IS A KILLER AND EVEN MODERATE WINDS NEAR 40 MPH CAN SOMETIMES KNOCK LARGE TREE LIMBS TO THE GROUND CAUSING DAMAGE TO PROPERTY OR LIFE. MOVE INDOORS TO A STURDY BUILDING DURING THUNDERSTORMS. CME
Special weather statement, Aug 15, 7:08 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 708 PM CDT MON AUG 15 2005 MSZ049-160023- RANKIN- 708 PM CDT MON AUG 15 2005 ...A STRONG THUNDERSTORM HAS DEVELOPED OVER SOUTH-CENTRAL RANKIN COUNTY... AT 705 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM NEAR THOMASVILLE OR ABOUT 6 MILES EAST OF FLORENCE. THIS STORM WILL MOVE SLOWLY EASTWARD AND PRODUCE PERIODS OF HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND WIND GUSTS TO 45 MPH. REMEMBER...LIGHTNING IS A KILLER AND EVEN MODERATE WINDS NEAR 40 MPH CAN SOMETIMES KNOCK LARGE TREE LIMBS TO THE GROUND CAUSING DAMAGE TO PROPERTY OR LIFE. MOVE INDOORS TO A STURDY BUILDING DURING THUNDERSTORMS. CME
Local storm report, Aug 15, 7:34 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
734 PM CDT MON AUG 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 4 NW WESSON 31.74N 90.44W
08/15/2005 0.75 INCH COPIAH MS LAW ENFORCEMENT
PENNY HAIL IN THE SYLVARENA COMMUNITY.
&&
CMENearby
Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.